The Journal of Geometric Analysis

, Volume 13, Issue 1, pp 77–94 | Cite as

Stein domains in complex surfaces

Article

Abstract

Let S be a closed connected real surface and π: S→X a smooth embedding or immersion of S into a complex surface X. We denote by I(π) (resp. by I±(π) if S is oriented) the number of complex points of π (S)∪X counted with algebraic multiplicities. Assuming that I(π)≤0 (resp. I±(π)≤0 if S is oriented) we prove that π can be C0 approximated by an isotopic immersion π1: S→X whose image has a basis of open Stein neighborhood in X which are homotopy equivalents to π1 (S). We obtain precise results for surfaces in\(\mathbb{C}\mathbb{P}^2 \) and find an immersed symplectic sphere in\(\mathbb{C}\mathbb{P}^2 \) with a Stein neighborhood.

Math Subject Classifications

32E10 32Q28 32Q55 32V40 

Key Words and Phrases

Stein domains complex surfaces adjunction inequalities symplectic spheres 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Andreotti, A. and Frankel, T. The Lefschetz theorem on hyperplane sections.Ann. of Math. (2),69, 713–717, (1959).CrossRefMathSciNetGoogle Scholar
  2. [2]
    Bishop, E. Differentiable manifolds in complex Euclidean spaces,Duke Math. J.,32, 1–21, (1965).MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    Bedford, E. and Klingenberg, W. On the envelope of holomorphy of a two-sphere in\(\mathbb{C}^2 \),J. Am. Math. Soc.,4, 623–646, (1991).MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    Chern, S. and Spanier, E. A theorem on orientable surfaces in four-dimensional space,Comm. Math. Helv.,25, 205–209, (1951).MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    Demailly, J.-P., Lempert, L., and Schiffman, B. Algebraic approximation of holomorphic maps from Stein domains to projective manifolds.Duke Math. J.,76, 333–363, (1994).MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    Eliashberg, Y. Topological characterization of Stein manifolds of dimension >2.Internat. J. Math.,1, 29–46, (1990).MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    Eliashberg, Y. Filling by holomorphic discs and applications. Geometry of low-dimensional manifolds, 2, (Durham, 1989), 45–67,London Math. Soc. Lecture Note Ser.,151, Cambridge University Press, Cambridge, 1990.Google Scholar
  8. [8]
    Fintushel, R. and Stern, R. Immersed spheres in 4-manifolds and the immersed Thom conjecture,Turk. J. Math.,19, 145–157, (1995).MATHMathSciNetGoogle Scholar
  9. [9]
    Forstnerič, F. Analytic discs with boundaries in a maximal real submanifold of\(\mathbb{C}^2 \),Ann. Inst. Fourier,37, 1–44, (1987).MATHGoogle Scholar
  10. [10]
    Forstnerič, F. Complex tangents of real surfaces in complex surfaces.Duke Math. J.,67, 353–376, (1992).MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    Forstnerič, F. and Stout, E.L. A new class of polynomially convex sets,Ark. Mat.,29, 51–62, (1991).MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    Gompf, R.E. Handlebody construction of Stein surfaces,Ann. of Math. (2),148 619–693, (1998).MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    Gompf, R.E. and Stipsicz, A.I. 4-Manifolds and Kirby Calculus, American Mathematical Society, Providence, 1999.Google Scholar
  14. [14]
    Grauert, H. On Levi's problem and the imbedding of real-analytic manifolds,Ann. of Math. (2),68, 460–472, (1958).CrossRefMathSciNetGoogle Scholar
  15. [15]
    Gromov, M.,Partial Differential Relations, Ergebnisse der Mathematik und ihrer Grenzgebiete (3),9, Springer, Berlin-New York, 1986.MATHGoogle Scholar
  16. [16]
    Griffiths, P. and Harris, J.,Principles of Algebraic Geometry, Pure and Applied Mathematics, Wiley Interscience, New York, 1978.MATHGoogle Scholar
  17. [17]
    Hartshorne, R.Algebraic Geometry, Graduate Texts in Mathematics,52, Springer, Berlin, 1977.MATHGoogle Scholar
  18. [18]
    Ivashkovich, S. and Shevchishin, V. Structure of the moduli space in a neighborhood of a cusp-curve and meromorphic hulls.Invent. Math.,136, 571–602, (1999).MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    Joricke, B. Local polynomial hulls of dises near isolated parabolic points.Indiana Univ. Math. J.,46, 789–826, (1997).CrossRefMathSciNetGoogle Scholar
  20. [20]
    König, C.E. and Webster, S.M. The local hull of holomorphy of a surface in the space of two complex variables,Invent. Math.,67, 1–21, (1982).CrossRefMathSciNetGoogle Scholar
  21. [21]
    Kronheimer, P.B. and Mrowka, T.S. The genus of embedded surfaces in the projective plane.Math. Res. Lett.,1, 797–808, (1994).MATHMathSciNetGoogle Scholar
  22. [22]
    Kruzhilin, N.G. Two-dimensional spheres in the boundaries of strictly pseudoconvex domains in\(\mathbb{C}^2 \),Izv. Akad. Nauk SSSR Ser. Mat.,55, 1194–1237, (1991). (English transl. inMath. USSR Izv.,39, 1151–1187, (1992).)MATHGoogle Scholar
  23. [23]
    Lai, H.F. Characteristic classes of real manifolds immersed in complex manifolds.Trans. Am. Math. Soc.,172, 1–33, (1972).CrossRefGoogle Scholar
  24. [24]
    Lisca, P. and Matić, G. Tight contact structures and Seiberg-Witten invariants,Invent. Math.,129, 509–525, (1997).MATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    Morgan, J.,The Seiberg-Witten Equations and Applications to the Topology of Smooth Four-Manifolds, Math. Notes,44, Princeton University Press, Princeton, 1996.MATHGoogle Scholar
  26. [26]
    Morgan, J.W., Szabó, Z., and Taubes, C.H. A product formula for the Seiberg-Witten invariants and the generalized Thom conjecture,J. Diff. Geom.,44, 706–788, (1996).MATHGoogle Scholar
  27. [27]
    Nemirovski, S. Complex analysis and differential topology on complex surfaces,Uspekhi Mat. Nauk,54(4), 47–74, (1999). (English transl. inRussian Math. Surveys,54(4), 729–752, (1999).)MathSciNetGoogle Scholar
  28. [28]
    Ozsváth, P. and Szabó, Z. The symplectic Thom conjecture.Ann. of Math. (2) 151, 93–124, (2000).MATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    Rudin, W. A totally real Klein bottle in\(\mathbb{C}^2 \),Proc. Am. Math. Soc.,82, 653–654, (1981).MATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    Stout, E.L. Algebraic domains in Stein manifolds. Proceedings of the conference on Banach algebras and several complex variables, (New Haven, Conn., 1983), 259–266,Contemp. Math.,32, Am. Math. Soc., Providence, RI, 1984.Google Scholar
  31. [31]
    Taubes, C. The Seiberg-Witten invariants and symplectic forms,Math. Res. Lett.,1, 809–822, (1994).MATHMathSciNetGoogle Scholar
  32. [32]
    Taubes, C. SW→Gr: from the Seiberg-Witten equations to pseudo-holomorphic curvesJ. Am. Math. Soc. 9, 845–918, (1996).MATHCrossRefMathSciNetGoogle Scholar
  33. [33]
    Webster, S.M., Minimal surfaces in a Kähler surface,J. Diff. Geom.,20, 463–470, (1984).MATHMathSciNetGoogle Scholar
  34. [34]
    Weinstein, A.Lectures on Symplectic Manifolds, Reg. Conf. Ser. Math.,29, Am. Math. Soc., Providence, 1977.MATHGoogle Scholar
  35. [35]
    Wiegerinck, J. Local polynomially convex hulls at degenerated CR singularities of surfaces in\(\mathbb{C}^2 \),Indiana Univ. Math. J.,44, 897–915, (1995).MATHCrossRefMathSciNetGoogle Scholar
  36. [36]
    Witten, E. Monopoles and four-manifolds,Math. Res. Lett.,1, 769–796, (1994).MATHMathSciNetGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2003

Authors and Affiliations

  1. 1.Institute of Mathematics, Physics and MechanicsUniversity of LjubljanaLjubljanaSlovenia

Personalised recommendations